Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 275, NWS Birmingham, AL

August 3, 2002Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2002, 2:51 PM CDT for Pickens County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2002, 2:51 PM CDT (19:51 UTC)
Expired
Aug 3, 2002, 3:30 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:30 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 11:30 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CDT SAT AUG 03 2002

TEMPS ACROSS THE AREA CURRENTLY RUNNING FROM THE MID 80S TO AROUND 90
DEGREES. LOOKING AT THE VARIOUS TEMPS SCHEMES AND YESTERDAYS
HIGHS...LOOKS LIKE AFTERNOON CONDITIONS WILL AT LEAST MEET
PERSISTENCE AND MAY GO A DEGREE OR SO HIGHER. SOME DRIER AIR
FILTERS INTO EAST AL THIS AFTERNOON...WHICH SHOULD ALLOW MIXING AIR
TO DROP DEW POINTS SLIGHTLY AT THE SURFACE. CURRENT FORECAST PACKAGE
HAS TEMPS IN LINE AND ONLY ADJUSTMENT MAY BE TO ADD RANGE. HEAT
INDICES AT MAXIMUM CONDITIONS WILL ONLY REACH THE LOW 100S AND WILL
NOT MENTION ATTM. PRECIP WATER VALUES STARTING OFF AT 12Z JUST OVER
1.5 WILL GRADUALLY FALL BELOW 1.5 THIS AFTERNOON. WILL LEAVE
MENTION OF ISOLATED AFTERNOON CONVECTION IN THE FORECAST...ALTHOUGH
BELIEVE COVERAGE IF ANY WILL BE VERY SMALL AT LEAST UNTIL NEXT
FORECAST ISSUANCE. SHORT TERM MODELS BRING ANOTHER SHORT WAVE
TROUGH AROUND THE UPPER RIDGE THAT MAY AFFECT PARTS OF NORTH AND
CENTRAL ALABAMA THIS EVENING...BUT ONCE AGAIN DO NOT SEE BIG
COVERAGE IF ANY.   75

.BHM...NONE.

In the hours before

Special weather statement, Aug 3, 1:01 PM CDT, 1 hour 50 minutes before
ALZ001>050-031900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT SAT AUG 03 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ALTHOUGH AN EASTERLY FLOW WILL BRING SLIGHTLY DRIER AIR INTO THE
AREA...THE AIR MASS REMAINS MOIST AND UNSTABLE ENOUGH TO SUPPORT
SOME ISOLATED THUNDERSTORM DEVELOPMENT.  ALTHOUGH MOST AREAS
WILL REMAIN DRY...SOUNDING DATA SUGGESTS THAT WHERE THESE
THUNDERSTORMS FORM...THERE WILL BE THE RISK OF STRONG DOWNBURST
WINDS THAT COULD CAUSE SOME DAMAGE.  IN ADDITION...THESE STORMS
WILL BE ACCOMPANIED WITH FREQUENT LIGHTNING STRIKES AND BRIEF
PERIODS OF HEAVY RAIN.

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:57 PM CDTSevere Thunderstorm WarningBMXJackson33 min
Aug 2, 10:00 PM CDTSevere Thunderstorm WarningBMXJackson, Madison30 min
Aug 2, 10:26 PM CDTSevere Thunderstorm WarningBMXCullman34 min
Aug 2, 10:36 PM CDTSevere Thunderstorm WarningBMXLawrence, Morgan, Winston39 min
Aug 3, 2:47 PM CDTSevere Thunderstorm WarningBMXGreene28 min
Aug 3, 2:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Aug 3, 6:09 PM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.